Kansas, 2019

Damaging Wind in Kansas, June 20, 2019

June 20, 2019 · NWS GLD · 1 event in 1 county or zone

A strong thunderstorm near Norton, KS produced wind gusts up to around 90 mph in addition to causing some tree damage in town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong thunderstorm near Norton, KS produced wind gusts up to around 90 mph in addition to causing some tree damage in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 5:47 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 20, 5:47 PM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
547 PM MDT Thu Jun 20 2019

.SHORT TERM...(This evening through Friday)
Issued at 210 PM MDT Thu Jun 20 2019

Expecting showers and storms this evening associated with a cold
front shifting slowly southward across the central High Plains.

SPC has the Tri-State area under slight risk, so expecting a few
severe storms with main threats being large hail and damaging
winds. Storms are expected to start around 21Z developing from our
Colorado / Kansas border moving along and north of I-70 with
convection ending after midnight.

Overnight, there are some chances of fog developing due to the
cooler moist prefrontal airmass and upslope flow. There is low
confidence for any dense fog highlights, so went patchy in areas
expected to be impacted by storms tonight.

Lower level clouds will hang around in the morning, but skies
will transition to mostly sunny. Since the airmass in place will
not have changed much from today into tomorrow, with the addition
of diurnal heating, we will be expecting another round of
afternoon convection. Similar threats to today expected tomorrow
with large hail and damaging winds accompanying the strongest
storms.

Today's highs will be in the mid 80s to lower 90s. This will
change slightly tomorrow due to the colder airmass location.
Depending on where the temperature gradient sets up, residents of
the Tri-State area could see a range of daily highs between the
mid 70s to lower 90s.

Overnight lows tonight will sit in the mid 50s to lower 60s.

.LONG TERM...(Friday night through Thursday)
Issued at 104 PM MDT Thu Jun 20 2019

At the start of the extended, the models are showing an upper-level
low system over the PACNORWEST that is expected to deepen and move
into the Central High Plains by the end of the weekend along with an
associated cold front. This will produce a wet and cool weekend for
the local area. Expect showers and thunderstorms, some will be
Severe, with high temperatures reaching the middle to upper 70s and
overnight lows dropping into the middle 40s to middle 50s.

After the weekend, high pressure is anticipated to build over the
High Plains and produce mostly dry conditions for the local area;
however, there may be periods of isolated showers and storms
associated with passing shortwave trough coming off the Front
Range. High temperatures are expected to reach the lower 90s by the
end of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 518 PM MDT Thu Jun 20 2019

GLD will see VFR conditions through the 00z TAF period with
thunderstorms moving out of eastern Colorado and into northwest
Kansas across the terminal between 01-04Z.

MCK will see mainly VFR conditions thorugh the 00Z TAF period. The
possibility of thunderstorms is lower and later than GLD as storms
continue to move eastward through the evening across northwest
Kansas and southwest Nebraska. Have only gone VCTS at MCK between
04-08Z. There is also a possibility of MVFR conditions between
12-17Z as easterly flow brings more near surface moisture into the
area for an increase in the lower clouds.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...BW
AVIATION...LOCKHART
Hazardous weather outlook, Jun 20, 9:19 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
919 PM MDT Thu Jun 20 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
919 PM MDT Thu Jun 20 2019 /1019 PM CDT Thu Jun 20 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A severe thunderstorm watch is now in effect through 3 am MDT (4 am
CDT) for areas northeast of a line from Wray, Colorado to Hill City,
Kansas.

The strongest storms will continue moving eastward along the Kansas
and Nebraska border region over the next several hours with a line
of storms extending southward towards Interstate 70. The main threats
with these storms will be hail larger than one inch and wind gusts
around 60 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

There is a slight risk for severe thunderstorms Friday afternoon and
evening generally along and north of a line from Flagler to Hill
City. Large hail and damaging winds appear to be the primary
threats. A tornado threat also exists, primarily across parts of far
eastern Colorado.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather including large hail, damaging winds,
or flash flooding would be appreciated.

In the hours before

Local storm report, Jun 20, 8:29 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
829 PM MDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             SAINT FRANCIS           39.77N 101.80W
06/20/2019  M0.75 INCH       CHEYENNE           KS   LAW ENFORCEMENT

&&
Local storm report, Jun 20, 8:31 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
831 PM MDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             11 NW SAINT FRANCIS     39.88N 101.94W
06/20/2019  E0.88 INCH       CHEYENNE           KS   PUBLIC

            REPORT VIA SOCIAL MEDIA OF HAIL RANGING IN
            SIZE FROM PEA TO NICKEL.

&&
Local storm report, Jun 20, 8:36 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
836 PM MDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             8 N HALE                39.75N 102.14W
06/20/2019  E0.25 INCH       YUMA               CO   PUBLIC

            PUBLIC REPORT OF PEA SIZE HAIL.

&&
Special weather statement, Jun 20, 8:56 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
956 PM CDT Thu Jun 20 2019

KSZ002-003-NEZ080-210315-
Rawlins KS-Decatur KS-Hitchcock NE-
956 PM CDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAWLINS...WEST CENTRAL
DECATUR AND SOUTHEASTERN HITCHCOCK COUNTIES UNTIL 1015 PM CDT...

At 955 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of McDonald to 8 miles south
of Atwood. Movement was northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Atwood, Herndon, Ludell and Blakeman.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 4020 10097 3980 10059 3963 10106 3992 10131
TIME...MOT...LOC 0255Z 227DEG 34KT 3994 10123 3969 10103

EV
Local storm report, Jun 20, 9:57 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
957 PM MDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             4 N BARTLEY             40.31N 100.31W
06/20/2019  E0.25 INCH       RED WILLOW         NE   PUBLIC

&&
Special weather statement, Jun 20, 10:13 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
1113 PM CDT Thu Jun 20 2019

KSZ002-003-NEZ081-210500-
Rawlins KS-Decatur KS-Red Willow NE-
1113 PM CDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAWLINS...WESTERN DECATUR
AND SOUTHWESTERN RED WILLOW COUNTIES UNTIL MIDNIGHT CDT...

At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ludell, or 7 miles northeast of Atwood, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oberlin, Atwood, Herndon, Ludell, Dresden, Traer and Leoville.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 3958 10042 3957 10095 3991 10109 4000 10085
      4000 10076 4004 10076 4013 10052
TIME...MOT...LOC 0413Z 241DEG 25KT 3987 10092

Lockhart

The radar

The Grand Island radar (KUEX), 135 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Norton

When
June 20, 10:23 PM CST
Where
Norton County, 0.52 mi SW of Norton
Measured
77 kt (89 mph) measured gust
Reported by
AWOS
Coordinates
39.824, -99.886

The Norton AWOS recorded a wind gust to 89 mph. Norton County Dispatch reported numerous trees down across the town of Norton. Pictures from the local park showed some minor damage due to falling trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866157.